This article was cross-posted from "A Girl Like Me," a program of The Well Project.
I want to start this blog by saying this: if you are taking Atripla, remember that everyone's body is different ... I am talking about my own experience and this is not meant to scare anyone, but to make them more aware of a medication that is in Atripla called "Efavirenz."
I was very happy to get on Atripla. I was just coming off a 10-year regimen with Trizivir that I decided to change because it was enlarging my red blood cells and I loved that Atripla was a once a day pill! I was so excited, although I had been warned about the possible side effects like: vivid dreams, anxiety, depression and in some people, suicidal thoughts. I decided to get on it anyway against my ex-specialist's warning that he didn't think it was a good medicine for me. :( I wish I would have listened to him!
I started having the nightmares sometimes and I liked the drunk feeling when I took it at night ... it made me sleep quicker, etc. I really felt that it was a good thing for me.
As the years passed I didn't realize that my motivation was leaving! I felt useless and felt like a burden. I describe my experience as having a dark cloud on me. I was living in a blur. I am an expert in hiding my feelings from the people that I love and the world ... unless you live with me like my wife Lisa does. Most likely you will never know my struggles and my moments of darkness. I feel a huge responsibility to always look my best and motivate others that have hope because they see me so well (without knowing what I go through inside).
I started going down as far as depression and suicidal thoughts. I have two uncles from my mother and father's side that ended their lives ... this is part of my family ... maybe? I know we have a lot of mental illness in my family.
I got so so close to ending my life that not even my mother or Lisa knew how close I came to ending it all. I felt this was the only way out for me and that it would be a relief for the ones that love me and suffer with me to not have me around. These were some very hard times and the ones close to me were very worried.
I don't know why ... this is not my style, but I decided to confide in a person that I consider my friend and sister. Her name is Martha Lang. She is also a blogger here at The Well Project :) and an administrator in one of my support groups online. Martha SAVED MY LIFE! And I want her to know this and the whole world to know this! She sensed the dark path I was facing and she sensed that I was having suicidal thoughts. I opened up to her and this is something I do not do often.
She began to ask me about the medications that I take. I told her. As soon as I told her Efavirenz (Sustiva) was one of them, she started alerting me and told me to try to talk to my doctor about changing this very toxic medication for me! I did and now it has been 3 months that I am no longer on Atripla. :) I take Truvada and Tivicay!! I feel like a veil has been lifted! I have no depression or suicidal thoughts. Oh, I forgot ... I even started grinding my teeth because of this medication I believe. I never did it before until recent years. This is caused by anxiety and stress. I have always had this, but with Atripla it multiplied! It is so bad that part of my left jaw is bone on bone from this. I am no longer grinding, my PMS is better ... just so many things with this change. :)
I recently started seeing a new HIV specialist who gave me the good news that there is a new type of Truvada that will come out with less toxicity and side effects like kidney damage, and he told me if I were HIV positive I would be taking both Truvada and Tivicay.
So I am very excited about this! It doesn't mean that I am 100% ... HIV/AIDS is a struggle ... but I am a fighter and a warrior. <3 Next month I will see how this new medicine is working on me. I pray that I am doing well and with higher T cells and still an undetectable VL.
Until the next time ...
Love and Light
Send Maria an email.